Alert archive / Montana / High Wind Warnings in 2006

High Wind Warning 3, NWS Billings, MT

January 13, 2006Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this high wind warning at Jan 13, 2006, 3:21 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2006, 3:21 AM MST (10:21 UTC)
Expired
Jan 13, 2006, 11:25 PM MST
In force
20 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBYZ 131021
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
321 AM MST FRI JAN 13 2006

.HIGH PRESSURE OVER WESTERN WYOMING AND EASTERN IDAHO WILL COMBINE
WITH LOWER PRESSURES OVER CENTRAL MONTANA TO CREATE VERY STRONG
WINDS ALONG THE UPPER YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS
TODAY AND TONIGHT.

MTZ065-131800-
/O.UPG.KBYZ.WI.Y.0002.000000T0000Z-060114T0100Z/
/O.NEW.KBYZ.HW.W.0003.060113T1021Z-060114T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
321 AM MST FRI JAN 13 2006

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL OCCUR
ALONG THE UPPER YELLOWSTONE RIVER VALLEY NEAR LIVINGSTON TODAY AND
TONIGHT. THE STRONGEST PERIOD OF WINDS ARE EXPECTED FROM LATE THIS
MORNING THROUGH JUST AFTER SUNSET THIS EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES ALONG INTERSTATE 90. TRAVELERS SHOULD USE
EXTRA CAUTION.

$$

MTZ066-131800-
/O.UPG.KBYZ.WI.Y.0002.000000T0000Z-060114T0100Z/
/O.NEW.KBYZ.HW.W.0003.060113T1021Z-060114T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
321 AM MST FRI JAN 13 2006

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL OCCUR
TODAY AND TONIGHT FROM NYE TO THE STILLWATER MINE SOUTH OF NYE.
SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST ROSEBUD CREEK
SOUTH OF FIDDLER CREEK ROAD. THE STRONGEST WINDS ARE EXPECTED FROM
LATE THIS MORNING THROUGH JUST AFTER SUNSET THIS EVENING. 

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
3 follow-up statements
000 
WWUS75 KBYZ 131621
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
921 AM MST FRI JAN 13 2006

.HIGH PRESSURE OVER WESTERN WYOMING AND EASTERN IDAHO WILL
COMBINE WITH LOWER PRESSURES OVER CENTRAL MONTANA TO CREATE VERY
STRONG WINDS ALONG THE UPPER YELLOWSTONE AND UPPER STILLWATER
RIVER VALLEYS THROUGH THIS AFTERNOON AND EVENING.

MTZ065-140000-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-060114T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
921 AM MST FRI JAN 13 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL OCCUR
ALONG THE UPPER YELLOWSTONE RIVER VALLEY NEAR LIVINGSTON TODAY
AND TONIGHT. THE STRONGEST PERIOD OF WINDS ARE EXPECTED FROM
AROUND NOON THROUGH EARLY THIS EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES ALONG INTERSTATE 90. TRAVELERS SHOULD USE
EXTRA CAUTION.

$$

MTZ066-140000-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-060114T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
921 AM MST FRI JAN 13 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL OCCUR
TODAY AND TONIGHT FROM NYE TO THE STILLWATER MINE SOUTH OF NYE.
SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST ROSEBUD CREEK
SOUTH OF FIDDLER CREEK ROAD. THE STRONGEST WINDS ARE EXPECTED
FROM AROUND NOON THROUGH EARLY THIS EVENING.

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
HOOLEY
000 
WWUS75 KBYZ 132203
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
303 PM MST FRI JAN 13 2006

.HIGH PRESSURE OVER WESTERN WYOMING AND EASTERN IDAHO WILL
COMBINE WITH LOWER PRESSURES OVER CENTRAL MONTANA TO CREATE VERY
STRONG WINDS ALONG THE UPPER YELLOWSTONE AND UPPER STILLWATER
RIVER VALLEYS THROUGH LATE THIS EVENING.

MTZ065-140700-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-060114T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
303 PM MST FRI JAN 13 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL CONTINUE
ALONG THE UPPER YELLOWSTONE RIVER VALLEY NEAR LIVINGSTON THIS
EVENING. WINDS WILL BEGIN DIMINISHING THIS EVENING AS PRESSURE
GRADIENTS SLOWLY WEAKEN. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES ALONG INTERSTATE 90. TRAVELERS SHOULD USE
EXTRA CAUTION.

$$

MTZ066-140700-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-060114T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
303 PM MST FRI JAN 13 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL CONTINUE
THROUGH THE EVENING HOURS. STRONG PRESSURE GRADIENTS WILL BEGIN
WEAKENING BY LATE EVENING WHICH WILL ALLOW WINDS TO SLOWLY DIMINISH. 

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION
UNTIL THE WINDS SUBSIDE.

$$
000 
WWUS75 KBYZ 140625
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1125 PM MST FRI JAN 13 2006

MTZ065-066-140730-
/O.CAN.KBYZ.HW.W.0003.000000T0000Z-060114T0700Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1125 PM MST FRI JAN 13 2006

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED BELOW WARNING CRITERIA THIS EVENING. THE
STRONG PRESSURE GRADIENT RESPONSIBLE FOR THE HIGH WINDS IS
WEAKENING...THUS THE HIGH WIND WARNING IS CANCELLED.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Jan 13, 3:02 AM MST, 19 minutes earlier.

Area forecast discussion, Jan 13, 3:02 AM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
302 AM MST FRI JAN 13 2006

.SHORT TERM...VALID FOR TDY AND SAT...
WINDS IN LIVINGSTON AND NYE AGAIN THE MAIN CONCERN FOR THE SHORT
TERM WITH NYE ALREADY GUSTING ABOVE 58 MPH AND LIVINGSTON SEEING
SUSTAINED WINDS ABOVE 40 MPH...WHICH ARE BOTH ADVISORY CRITERIA
WINDS. GRADIENT ONLY BEGINNING TO STRENGTHEN AND 700MB WINDS
EXPECTED TO INCREASE FROM CURRENT 40KTS TO 60KTS BY EARLY THIS
AFTERNOON. WILL GO AHEAD AND UPGRADE ADVISORY TO WARNING FOR TODAY
AND EXTEND TIMING OF HIGHLIGHT TO MIDNIGHT AS STABILITY AND STRONG
MID LEVEL WINDS PERSIST THROUGH THAT TIME FRAME. AIR MASS
DESTABILIZES AFTER MIDNIGHT WITH POTENTIAL FOR ADVISORY WINDS
CONTINUING THROUGH 6AM OR SO SATURDAY AND WILL WORD THE ZONES TO
ACCOUNT FOR THIS.

REMAINDER OF THE AREA IN FOR MILD AND BREEZY WEATHER AGAIN TODAY
AND TOMORROW AS UPPER RIDGE BUILDS OVER MONTANA. MADE VERY FEW
ADJUSTMENTS TO THE PREVIOUS FORECAST TEMPERATURES OR WINDS AS
THEY HAD A GOOD HANDLE ON THE SITUATION FOR BOTH TODAY AND
SATURDAY. UPPER RIDGE BEGINS TO MOVE OFF TO THE EAST LATE
SATURDAY WITH MOIST SOUTHWEST FLOW ALOFT MOVING INTO THE WESTERN
ZONES BY EARLY EVENING SATURDAY. HAVE INCREASED POPS TO LIKELY
FOR THE BEARTOOTHS SATURDAY NIGHT AND LEFT CHANCE POPS FROM WEST
OF BILLINGS ALONE. PRECIPITATION TYPE IN THE LOWER ELEVATIONS
SHOULD BE EITHER RAIN OR SNOW WITH MODEL SOUNDINGS AT THIS TIME
INDICATING THAT FREEZING RAIN SHOULD BE LIMITED TO AN AREA NORTH
OF THE CWA. MACZKO

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

PROGRESSIVE WEATHER PATTERN THROUGH THE PERIOD WITH THE THREAT OF
BITTER COLD AIR BEING FORESTALLED ANOTHER WEEK. SUNDAY WILL SEE AN
AREA OF TROUGHINESS OVER MONTANA AND WYOMING THAT IS NOT
PARTICULARLY DYNAMIC WITH MAIN SURFACE LOW PRESSURE SYSTEM WELL TO
THE SOUTH OF THE REGION. DOES LOOK COOL WITH THE POTENTIAL FOR
SHOWER ACTIVITY BUT THE SURFACE PATTERN LOOKS TO HAVE WESTERLY
WINDS SO NOT A BIG CONCERN FOR ORGANIZED UPSLOPE AND SIGNIFICANT
PRECIPITATION. MONDAY WILL BE A TRANSITION TO A DRIER AIRMASS WITH
AN INCREASE IN DOWNSLOPE PRESSURE GRADIENTS AS AN UPPER LEVEL
RIDGE MOVES INTO THE PACIFIC NORTHWEST. THIS RIDGE BREAKS DOWN AS
IT MOVES INTO MONTANA AND ALBERTA AS A STRONG JET STREAM BECOMES
RESIDENT OVER THE PACIFIC NORTHWEST. THIS SETS UP A PERIOD OF
MOIST OROGRAPHIC FLOW AND WINDY CONDITIONS FOR SOUTHERN MONTANA
AND NORTH CENTRAL WYOMING AND MILD TEMPERATURES. THIS PERSISTS FOR
MONDAY NIGHT THROUGH MIDDAY WEDNESDAY WHEN A WAVE MOVING INTO THE
WEST COAST CAUSES ENOUGH PRESSURE FALLS OVER IDAHO AND WYOMING TO
SHUT DOWN THE PRESSURE GRADIENTS. AGAIN A WEAK PERIOD OF
TROUGHINESS IMPACTS THE AREA WEDNESDAY NIGHT AND THURSDAY THOUGH
THE SURFACE WAVE IS PROGGED TO TAKE A FURTHER NORTH TRACK WHICH
ALLOWS FOR A BIT MORE UPSLOPE POTENTIAL. THURSDAY IS GETTING
BEYOND HIGH CONFIDENCE WITH SUCH AN ACTIVE PATTERN BUT STILL LOOKS
LIKE A COOL DOWN WITH SHOWER POTENTIAL. BEHIND THIS SYSTEM...A
STRONG RIDGE IS NOT EXPECTED SO FRIDAY MAY STAY COOLER WITH
ANOTHER ROUND OF DOWNSLOPE WINDS SETTING UP WITH OROGRAPHIC
MOUNTAIN PRECIP. BORSUM

&&

.AVIATION...
CLOUDS WILL BE ON THE INCREASE LATER TODAY OVER SOUTHWEST MONTANA
AS ANOTHER STORM SYSTEM MOVES INTO THE PACIFIC NORTHWEST. THIS
SYSTEM WILL INCREASE PRESSURE GRADIENTS OVER THE AREA AND WINDS
WILL BECOME STRONG IN FAVORED AREAS IN THE CRAZY...ABSAROKA AND
BEARTOOTH MOUNTAINS. VFR CONDITIONS ARE EXPECTED THROUGH THE DAY
THOUGH SOME MOUNTAIN OBSCURATION MAY DEVELOP OVER SOUTHWEST
MONTANA THIS EVENING. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 048 033/051 030/041 024/037 021/037 023/039 021/034
    0/N 00/B    04/O    42/J    00/B    00/B    02/S
LVM 049 034/053 030/040 021/035 018/039 020/039 025/032
    0/N 00/N    46/O    42/J    20/N    00/B    12/S
HDN 046 026/053 028/041 021/037 019/038 021/038 017/035
    0/B 00/B    04/O    42/J    00/B    00/B    02/S
MLS 045 025/048 025/038 019/034 015/034 017/036 016/031
    0/B 00/B    04/S    41/B    00/B    00/B    00/B
4BQ 048 030/055 030/041 016/036 016/036 018/038 016/034
    0/B 00/B    04/O    62/J    00/B    00/B    02/S
BHK 042 022/046 022/035 019/032 014/034 016/036 016/026
    0/B 00/B    04/S    52/J    00/B    00/B    00/B
SHR 052 023/053 029/039 017/031 013/040 022/041 015/034
    0/N 00/B    05/S    62/J    00/B    20/B    02/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 13, 3:21 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
321 AM MST FRI JAN 13 2006

MTZ028>042-056>058-063-064-067-068-WYZ098-099-141030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...BROADUS...EKALAKA...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...LAME DEER...JUDITH GAP...
EMIGRANT...COOKE CITY...BURGESS JCT...SHERIDAN
321 AM MST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ065-066-141030-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
321 AM MST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWBYZ  /WWUS75 KBYZ/

.DAY ONE...TODAY AND TONIGHT
VERY STRONG SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH
WILL OCCUR ALONG THE UPPER YELLOWSTONE AND UPPER STILLWATER
RIVER VALLEYS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.